New Mexico, 2021Heavy Snow in New Mexico, February 15 to 18, 2021
February 15 to 18, 2021 · NWS ABQ · 14 events in 14 counties and zones
With a very cold air mass still in place across New Mexico, another Pacific storm system brought snow to western and northern portions of the state. Snow began late on February 15, 2021 across western and central New Mexico.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With a very cold air mass still in place across New Mexico, another Pacific storm system brought snow to western and northern portions of the state. Snow began late on February 15, 2021 across western and central New Mexico. A brief break in the activity was observed overnight on February 16th, but snow coverage increased again by February 17th over northeastern New Mexico before finally tapering off on the 18th. Storm total snow amounts of 12 to 16 inches fell in the northern mountains, but snow totals in Santa Fe rivaled those with several observers in the metro area measuring snow amounts near a foot. This system brought another round of hazardous travel conditions to the area which had not fully recovered from the impacts from the previous winter storm system.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 15, 4:53 PM MST, 7 minutes earlier.
Area forecast discussion, Feb 15, 4:53 PM MST, 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
453 PM MST Mon Feb 15 2021
.AVIATION...
00Z TAF CYCLE
Vsby and cig reductions will return tonight, mainly for northwestern
and north-central areas where lcl light to moderate snow will
develop. Mt obscurations are also likely overnight for the northern
mountains tonight into Tuesday. Areas to WDSPR light snow will
develop across many remaining areas of western and central New Mexico
during the day Tuesday with a few rain showers possible in the
valleys and also isolated thunderstorms during the afternoon.
33
&&
.PREV DISCUSSION...248 PM MST Mon Feb 15 2021...
.SYNOPSIS...
The last of three sequential storms arrives for one more round of
winter impacts tonight through Tuesday favoring western and central
New Mexico, and lingering through the northern mountains into the
northeastern plains Wednesday. Additional snow accumulations of six
to twelve inches will favor the western and northern high terrain,
with lesser amounts of one to six inches over adjacent lowlands. The
ABQ metro area southward to Socorro looks favored for a dusting to an
inch or two. Any lingering winter impacts from the prior storm will
likely be exacerbated through western and northern NM from this
event. Pockets of freezing fog may be a concern for some spots
Wednesday morning. Conditions finally clear out and warm up Thursday
through Saturday.
&&
.DISCUSSION...
.SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)...
As this past weekend’s upper level low moves into the Midwestern
states, a perturbed northwesterly flow aloft will gradually begin
feeding into NM tonight and Tuesday. Forecast models depict a stiff
150 to 160 kt jet at 300 mb, stretching from the Pacific waters over
the northwestern states and into the lower Colorado river basin.
Strong baroclinicity, increasing orographics, and slow-building
pressure falls upstream of NM will gradually lead to precipitation,
first in northwestern to north central zones tonight. Precipitation
will then increase in intensity and coverage on Tuesday, expanding
into central zones with a few to several inches of fresh snow
accumulation in the higher mountain elevations. While amounts are not
overly high, there is concern for travel impacts beginning tonight,
and Winter Weather Advisories will be expanded upon with this
forecast package. Sufficient warming Tuesday afternoon could allow
some rain to fall in valleys and lower elevations, and the cooling
temperatures aloft will even provide enough instability for a few
thunderstorms. Temperatures will be remarkably warmer both tonight
and Tuesday, but daytime highs tomorrow will still remain well below
average across the entire forecast area.
The cold pool aloft will carve out a deeper trough over NM and
northwest TX Tuesday night, but the dominant forcing will actually
wane some with a slight reduction and/or temporary respite in
precipitation for some zones.
LONG TERM...(WEDNESDAY THROUGH MONDAY)...
The last of three winter storm events takes a bit of a break before
a trailing upper level disturbance reinvigorates lift over northern
NM Wednesday afternoon. This will generate more snow favoring the
Sangre de Cristo Mountains and adjacent highlands stretching eastward
into northeastern NM Wednesday night into Thursday morning. This
will keep winter related impacts lingering at locations like Raton
Pass the longest into Thursday morning before conditions begin to
improve. Depending on the precise location of upper level stretching
and dynamics, a few snow showers could develop further south into
east-central portions of NM along I-40 Wednesday afternoon as well.
Thursday will begin to see temperatures rebound, or at least not get
any colder. Temperatures will be tough to warm in those areas where
remnant snow cover will be. Pressure heights rise Friday with
northwest flow turning zonal by Saturday. Temperatures will see a
notable 10F – 20F warm up Friday with a lee side surface trough
helping bring breezy to windy westerlies into the east-central
plains. The accompanying downslope compressional warming effect will
be amplified Saturday as the surface low deepens over southeastern
CO. Forecast high temperatures Saturday will finally reach above
normal across a large portion of the forecast area, reaching the 40s
for northern NM, 50s across the west and northeastern plains, near 60
in the middle to lower Rio Grande Valley and east central plains,
and near 70 at Roswell.
Thereafter, models show the next system to bring snow to the
intermountain west arriving late Saturday through Sunday. There are
differences in how amplified the upper level trough will be,
resulting in different translation speeds over NM. But each solutions
shows any snow favoring the NM/CO border. Breezy to windy conditions
with an end to the warming trend is the most likely scenario for
sensible weather felt across northern and central NM from this
system.
52/24
&&
.FIRE WEATHER...
A colder than average and occasionally wet or snowy weather pattern
will inhibit the development of critical fire weather conditions
through the end of the work week. Winds will turn breezy to windy on
Tuesday, especially in western zones with the next windy day
recurring Friday, mostly along and east of the central mountain
chain. Mostly fair to good smoke ventilation rates are forecast
through Thursday before dispersion rates drop area-wide on Friday.
More widespread breezy to windy conditions appear to take shape this
weekend in response to the next trough passage. Temperatures will
finally meet or briefly exceed normals on Saturday, only to fall
back below average in the wake of this trough and attendant front.
52
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 AM MST Wednesday for the following
zones... NMZ201>206-208.
Winter Weather Advisory from 3 AM Tuesday to 6 AM MST Wednesday for
the following zones... NMZ221-223-224-226.
Winter Storm Warning until 6 AM MST Wednesday for the following
zones... NMZ210>215.
&&
Hazardous weather outlook, Feb 15, 3:16 AM MST, 13 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
316 AM MST Mon Feb 15 2021
NMZ201>241-161115-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
316 AM MST Mon Feb 15 2021
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
New Mexicans will be waking up to bitterly cold wind chills this
morning, but temperatures will warm throughout the day, reaching
above freezing across western and central New Mexico.
A storm system will be approaching the Land of Enchantment later
this afternoon bringing snow showers to the northwestern portion of
the state tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Snowfall will expand across northern, central, and western portions
of the state on Tuesday. The second burst of snow comes Wednesday, as
precipitation shifts east of the central mountain chain and over
northeastern New Mexico. This system will bring another round of
breezy to locally windy conditions, blowing snow, reduced visibility,
and travel impacts. From Monday night through Wednesday, storm total
amounts are running a couple of inches across the lower elevations
and at least a foot or more across the highest peaks. Temperatures
begin to warm slowly Thursday through the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report impacts from bitterly cold
temperatures and any upcoming snow amounts through the National
Weather Service Albuquerque web site at weather.gov/abq or by calling
1.888.386.7637. You can also submit storm reports and photos on our
Facebook page or via Twitter using the hashtag nmwx.
31
Heavy Snow, Jemez Mountains
- When
- February 15, 5:00 PM MST to February 18, 6:00 AM MST
- Where
- Jemez Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 36.023, -106.622 (the zone’s center; the record gives no point)
Heavy snow fell over the Jemez Mountains over the three day event with the heaviest snow in the area observed on February 16th and 17th. A SNOTEL southeast of Cuba received an estimated 9 inches of snow. Snow-packed and icy roads led to severe driving conditions in the area, particularly along New Mexico State Road 4 from Los Alamos to San Ysidro.
Heavy Snow, Glorieta Mesa Including Glorieta Pass
- When
- February 15, 6:00 PM MST to February 18, 8:00 AM MST
- Where
- Glorieta Mesa Including Glorieta Pass forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 35.494, -105.396 (the zone’s center; the record gives no point)
Heavy snow fell across the Glorieta Mesa over the three day event. By the morning of February 18th, a CoCoRaHS observer near Pecos measured 8 inches of snow.
Heavy Snow, Sandia/Manzano Mountains Including Edgewood
- When
- February 15, 6:00 PM MST to February 18, 11:00 AM MST
- Where
- Sandia/Manzano Mountains Including Edgewood forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 35.121, -106.434 (the zone’s center; the record gives no point)
Heavy snow fell in the Sandia and Manzano Mountains over the three day event with the heaviest snow in the area observed on February 16th and 17th. By the morning of February 17th, a CoCoRaHS observer near Cedar Crest measured 6 inches of snow.
Heavy Snow, Northern Sangre de Cristo Mountains
- When
- February 15, 9:00 PM MST to February 18, 8:00 AM MST
- Where
- Northern Sangre de Cristo Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 36.592, -105.139 (the zone’s center; the record gives no point)
Heavy snow fell in the northern Sangre de Cristo Mountains over the three day event with the heaviest snow in this area falling on February 17th. The highest snow totals were found near Red River where a SNOTEL received an estimated 17 inches of snow.
Heavy Snow, Southern Sangre de Cristo Mountains
- When
- February 15, 9:00 PM MST to February 18, 8:00 AM MST
- Where
- Southern Sangre de Cristo Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 36.115, -105.451 (the zone’s center; the record gives no point)
Heavy snow fell in the southern Sangre de Cristo Mountains over the three day event with the heaviest snow in this area falling on February 17th. The highest snow totals were found near Llano Largo where a SNOTEL received an estimated 13 inches of snow.
Heavy Snow, East Slopes Sangre de Cristo Mountains
- When
- February 15, 10:00 PM MST to February 18, 7:00 AM MST
- Where
- East Slopes Sangre de Cristo Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 36.032, -104.803 (the zone’s center; the record gives no point)
Heavy snow fell on the east slopes of the Sangre de Cristo Mountains over the three day event with the heaviest snow in the area falling on February 17th. The highest snow totals were found near Eagle Nest where a SNOTEL received an estimated 14 inches of snow.
Heavy Snow, Santa Fe Metro Area
- When
- February 15, 11:00 PM MST to February 18, 9:00 AM MST
- Where
- Santa Fe Metro Area forecast zone
- Reported by
- COOP Observer
- Coordinates
- 35.416, -106.504 (the zone’s center; the record gives no point)
Heavy snow was observed in the Santa Fe area over the three day event with the New Mexico State Capitol observing some of the highest storm total snowfall measurements across the state. The heaviest snow in the Santa Fe area was observed late February 15th through February 16th with many CoCoRaHS observers reporting 6 to 10 inches of snow by the morning of the 16th. A COOP observer near Santa Fe reported 6.9 inches of snow on February 16th which set a new snowfall record for the date.
Heavy Snow, Espanola Valley
- When
- February 16, 12:00 AM MST to February 17, 10:00 PM MST
- Where
- Espanola Valley forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 36.198, -106.100 (the zone’s center; the record gives no point)
Heavy snow fell in the Espanola Valley over the three day event with the heaviest snow in the area observed on February 16th and 17th. By the morning of February 17th, a CoCoRaHS observer near Canones measured 6.1 inches of snow.
Heavy Snow, Upper Rio Grande Valley
- When
- February 16, 2:00 AM MST to February 17, 9:00 AM MST
- Where
- Upper Rio Grande Valley forecast zone
- Reported by
- Public
- Coordinates
- 36.544, -106.162 (the zone’s center; the record gives no point)
Heavy snow fell in the Upper Rio Grande Valley over the three day event with the heaviest snowfall in the area observed on February 17th. A member of the public in Taos measured 7.5 inches of snow on the 17th.
Heavy Snow, South Central Mountains
- When
- February 16, 3:00 AM MST to February 18, 8:00 AM MST
- Where
- South Central Mountains forecast zone
- Reported by
- Public
- Coordinates
- 33.745, -105.459 (the zone’s center; the record gives no point)
Heavy snow fell over Lincoln County and the South Central Mountains over the three day event with the heaviest snowfall in the area observed on February 16th. A member of the public near Capitan reported 11 inches of snow by the morning of February 16th. The Lincoln County emergency manager reported deteriorating road conditions across Lincoln County with areas seeing snow drifts of 3 to 4 feet.
Heavy Snow, Chuska Mountains
- When
- February 16, 3:00 AM MST to February 17, 9:00 AM MST
- Where
- Chuska Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 36.045, -108.291 (the zone’s center; the record gives no point)
Heavy snow fell in the Chuska Mountains over the three day event with the heaviest snow in the area observed on February 16th and 17th. A SNOTEL near Toadlena received an estimated 11 inches of snow.
Heavy Snow, Middle Rio Grande Valley/Albuquerque Metro Area
- When
- February 16, 4:00 AM MST to February 18, 11:00 AM MST
- Where
- Middle Rio Grande Valley/Albuquerque Metro Area forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 35.002, -106.839 (the zone’s center; the record gives no point)
Another round of snow impacted the Middle Rio Grande Valley and the Albuquerque metro area from February 15th through the 17th. CoCoRaHS observers around the metro area received totals ranging from 1 to 3 inches. The highest snow totals in the zone were found in Valencia County where a CoCoRaHS observer near Meadow Lake measured 5.8 inches of snow.
Heavy Snow, Far Northeast Highlands
- When
- February 16, 1:00 PM MST to February 18, 1:00 AM MST
- Where
- Far Northeast Highlands forecast zone
- Reported by
- Department of Highways
- Coordinates
- 36.308, -104.796 (the zone’s center; the record gives no point)
Heavy snow impacted northeastern New Mexico over the three day event with the heaviest snow in the area observed on February 17th. A trained spotter near Philmont Scout Ranch measured 4 inches of snow. Snow-packed and icy roads led to the closure of Interstate 25 near Raton.
Heavy Snow, Northeast Highlands
- When
- February 16, 2:00 PM MST to February 18, 10:00 AM MST
- Where
- Northeast Highlands forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.480, -104.816 (the zone’s center; the record gives no point)
Heavy snow impacted northeastern New Mexico over the three day event with the heaviest snow in the area observed on February 17th and 18th. A trained spotter near Ribera measured 6.3 inches of snow.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Wind in North Carolina, February 15 to 16, 20213 deaths · 10 injured · EF3 · 2 events
- Tornadoes and Flood in Georgia, February 15 to 18, 20215 injured · $510,000 · EF2 · 7 events
- Winter Storm and Winter Weather in Illinois, February 15 to 16, 20211 death · 1 injured · 19 events
- Ice Storm and Winter Storm in Mississippi, February 15, 2021$4.5 million · 47 events
- Winter Storm and Sleet in Louisiana, February 15, 2021$500,000 · 9 events
- Ice Storm in Tennessee, February 15, 2021$629,000 · 3 events
- Ice Storm and Winter Storm in West Virginia, February 15 to 16, 2021$189,000 · 25 events
- Tornadoes and Damaging Winds in Florida, February 15, 2021$64,000 · EF0 · 23 events
- Winter Storm and Heavy Snow in Arkansas, February 15, 2021$140,000 · 2 events
- Ice Storm and Winter Storm in Kentucky, February 15 to 16, 2021$75,000 · 4 events
- Winter Storm and Winter Weather in Ohio, February 15 to 16, 2021$50,000 · 9 events
- Hail in Georgia, February 15, 2021$50,000 · 1.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934435, 933672, 933677, 933674, 933675, 933676, 933683, 933687, 933686, 933678, 933682, 933688, 934436, 933689.